Along with chemo, I have to take certain steroids, like Dexadron and methyl prednisone (because I keep having reactions to the chemo).
Is there anything I can do to avoid becoming insulin dependent/Diabetic? For instance, can I exercise away the eextra blood glucose if my sugar is too high?
For example, one day I had a cup of decaf with 1/2 cup of cream. 2 hours later my blood sugar was 115. This seems high for just having some fat? Any input at all is appreciated.
Both the steroids you mentioned are glucocorticoid drugs. Glucocorticoids are steroid hormones, the gluco- prefix is due to their importance in regulating glucose. Glucocorticoids have a number of effects, one of which is stimulating gluconeogenesis, which increases blood glucose levels.
For this reason (and sometimes others) hyperglycemia is a common side effect of such steroids. Perhaps this explains your reading. Unfortunately, I don't know advice to give you, but I'll look into this topic a little more and see if I come up with anything.
Steroids can definitely raise glucose levels. According to this http://www.livestrong.com/article/472539-will-fats-raise-my-blood-sugar/, fats can cause small increases.
I don't know if the insulin resistance will be permanent, but definitely talk to your MD about it. Current recommendations from the American Association of Clinical Endocrinologists are glucose levels below 100 for fasting, below 140 one hour after eating, and below 120 two hours after eating (http://bloodsugar101.com/).
Your blood glucose was not excessive for two hours after eating. Remember, too, that cream is not totally devoid of sugars (it contains lactose, just like milk).
You are absolutely on the right track with the exercise. I even know Type 1 diabetics who help manage their blood sugar with exercise. I realize it may be a tall order to ask a person undergoing chemotherapy to exercise, but the more we learn about it, the more clear it becomes that physical activity is essential to recovering from disease.
In Germany it is now standard practice to get leukemia patients moving within 24 hours of a bone marrow transplant. These patients are extremely weak and exercise is probably the last thing they want to do, but they start doing supervised treadmill work as soon as they can stand up. The results are better than anything that can be achieved with drugs.
You are probably capable of much more than you think, so I would try it (I speak from experience!) If you're worried about it, discuss it with your oncologist. You will probably find he or she will support you!
I am obviously not a doctor but exercise will help improve muscle insulin sensitivity so any sugar has a place to go where it won't have damaging effects.
Also, consume fewer calories. Not only will this lower insulin levels, but it may starve your cancer, or at least not give it enough energy to grow.
inhalers and blood sugar 2 Answers
Low, but stable blood sugar 4 Answers
Blood sugar confusion 6 Answers